Connect with others who understand.

  •   Learn from expert-reviewed resources
  •   Real advice from people who’ve been there
  •   People who understand what you’re going through
Sign Up Log In
Powered By
Real members of myHIVteam have posted questions and answers that support our community guidelines, and should not be taken as medical advice. Looking for the latest medically reviewed content by doctors and experts? Visit our resource section.
December 14, 2018
 · 
Reactions

Answer Summary

Members connected over the difficult reality of tooth loss and dental problems while living with HIV, with many attributing their dental... Read more

Members connected over the difficult reality of tooth loss and dental problems while living with HIV, with many attributing their dental decline to a combination of factors including dry mouth from medications (particularly Truvada and other antiretrovirals), bone loss from older HIV drug cocktails, and the challenge of affording costly treatments like implants or dentures. Several members shared practical advice, including asking providers for complete medication history to support class action lawsuits against Gilead (the maker of Truvada), seeing dentists and hygienists more frequently for preventive maintenance, asking doctors about vitamin D deficiency and osteoporosis screening, and connecting with the Onder Law Firm for legal support. A recurring theme was the emotional toll of losing one's smile and the resilience required to keep living fully despite these challenges, with members encouraging each other to find HIV-knowledgeable dentists, explore all treatment options even when expensive, and remember that their worth and ability to smile extends far beyond their teeth.

A myHIVteam Member

There is bone loss associated with some of the older cocktails. Ask you provider, and research what you’ve taken in the past. I believe there is a class suit against some of them. Hope that helps.

December 18, 2018
A myHIVteam Member

Michael,
Sorry I’m just seeing this.
In answer to your question about your loosing teeth.
Yes all medications can cause your mouth to get dry and so your good saliva isn’t there. Most of us being on more than one medication for HIV, Depression, Anxiety, BP meds, ect. Most of us will loose some teeth.
Also yes Meth is a killer of teeth. Smoking it, it’s drying out your mouth and getting in between your teeth, much like smoking cigarettes, if someone is using the injection method that goes right into your bloodstream and right into your gums.
Yes I do speak with some authority because cigarettes and meth are part of my story and yes I have lost some teeth.
We just can’t havs any of our vices without having to pay the reaper.... Dammit. 😱

February 25, 2019
A myHIVteam Member

I don’t know if it’s relevant, and you no doubt know already, but there are class action suits in the US for patients who were on Truvada.

October 25, 2019
A myHIVteam Member

Been experiencing a lot of toothache, but luckily haven’t lost any teeth...

January 18, 2019
A myHIVteam Member

Hey there Podge50 - ask you Doc - he will have a complete list of your meds and dates - oh and ask for a copy so you have it in the future - good luck - I fell for you as I have been the same route and right now and for 6 years have had no teeth at all - good luck

March 5, 2020

Related Questions

View All
A myHIVteam Member asked a question 💭
Edmore, MI

A myHIVteam Member asked a question 💭
Hartsville, SC

A myHIVteam Member asked a question 💭
Cincinnati, OH

Continue with Facebook
Continue with Google
By joining, you accept our Terms of Use, and acknowledge our collection, sharing, and use of your data in accordance with our Health Data and Privacy policies.
Already a member? Log In